Pupils risking lives in ‘Paracetamol Challenge’

School pupils have been participating in the so-called Paracetamol Challenge. Picture: Phil Wilkinson
School pupils have been participating in the so-called Paracetamol Challenge. Picture: Phil Wilkinson
Share this article
0
Have your say

CHILDREN have been risking their lives in a potentially lethal new social media craze that encourages the abuse of painkillers.

In the so-called Paracetamol Challenge, youngsters have dared each other to take the over-the-counter tablets.

But even a small overdose can have life-changing or fatal consequences, medics have warned.

Police were called in after one person was thought to have been hospitalised after taking part in what education chiefs describes as a ‘dangerous craze’.

Parents were also urged to monitor their children’s use of social media such as Facebook and Instagram, which were used to spread the potentially-lethal “game”.

Schools in East Ayrshire have sent out letters to alert parents and youngsters. Warnings were also made at school assemblies.

“The challenge results in young people daring each other, through Instagram and Facebook, to take excessive amounts of paracetamol and this is a matter of great concern”

Alan Ward

Alan Ward, head of schools at East Ayrshire Council, said Police Scotland was notified after reports of the Paracetamol Challenge first emerged in March.

Mr Ward added: “We have been communicating with parents, encouraging them to monitor their child’s safety on social media.

“The challenge results in young people daring each other, through Instagram and Facebook, to take excessive amounts of paracetamol and this is a matter of great concern.

“Our schools have been highlighting the dangers to our young people and our campus cops in particular have had a key role to play in liaising with children and young people on this matter.

“We are urging parents to talk to their children about the potential dangers of taking paracetamol and to discourage their children from engaging in any online activity in support of this dangerous craze.”

The alert came after researchers at Edinburgh University warned prolonged paracetamol use by pregnant women may reduce testosterone production in their unborn sons, leading to later reproductive disorders.

Have you visited our new Scottish food and drink site?